Alert archive / California / Freeze Warnings in 2018
Freeze Warning 9, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Sep 13, 2018, 2:19 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Sep 14, 2018, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2018, 2:19 AM PDT (09:19 UTC)
- In effect from
- Sep 14, 2018, 3:00 AM PDT
- Expired
- Sep 14, 2018, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578 WWUS76 KMFR 130919 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 219 AM PDT Thu Sep 13 2018 CAZ084-085-ORZ029>031-132200- /O.UPG.KMFR.FZ.A.0006.180914T1000Z-180914T1600Z/ /O.NEW.KMFR.FZ.W.0009.180914T1000Z-180914T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Likely, Beatty, Bly, Sprague River, and Lakeview 219 AM PDT Thu Sep 13 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY... The National Weather Service in Medford has upgraded the Freeze Watch to a Freeze Warning...which is in effect from 3 AM to 9 AM PDT Friday. * Low temperatures: 26 to 32 degrees with lower 20s possible in some of the typically colder outlying areas. * Locations include: Chiloquin, Beatty, Bly, Keno, Klamath Falls, Bonanza, Tulelake, Dorris, Macdoel, Lakeview, Alturas and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
3 follow-up statements
415 WWUS76 KMFR 132046 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 146 PM PDT Thu Sep 13 2018 CAZ084-085-ORZ029>031-141215- /O.NEW.KMFR.FZ.A.0007.180915T1000Z-180915T1600Z/ /O.CON.KMFR.FZ.W.0009.180914T1000Z-180914T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Canby, Likely, Beatty, Bly, Sprague River, and Lakeview 146 PM PDT Thu Sep 13 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... The National Weather Service in Medford has issued a Freeze Watch...which is in effect from late Friday night through Saturday morning. * Low temperatures: 26 to 32 degrees with lower 20s possible in some of the typically colder outlying areas. * Locations include: Chiloquin, Beatty, Bly, Keno, Klamath Falls, Bonanza, Tulelake, Dorris, Macdoel, Lakeview, Alturas and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ MAS
060 WWUS76 KMFR 140934 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 234 AM PDT Fri Sep 14 2018 CAZ084-085-ORZ029>031-142300- /O.CON.KMFR.FZ.W.0009.180914T1000Z-180914T1600Z/ /O.CON.KMFR.FZ.A.0007.180915T1000Z-180915T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Canby, Likely, Beatty, Bly, Sprague River, and Lakeview 234 AM PDT Fri Sep 14 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * Low temperatures: 26 to 32 degrees with lower 20s possible in some of the typically colder outlying areas. * Locations include: Chiloquin, Beatty, Bly, Keno, Klamath Falls, Bonanza, Tulelake, Dorris, Macdoel, Lakeview, Alturas and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
956 WWUS76 KMFR 141600 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 900 AM PDT Fri Sep 14 2018 CAZ084-085-ORZ029>031-150400- /O.EXP.KMFR.FZ.W.0009.000000T0000Z-180914T1600Z/ /O.CON.KMFR.FZ.A.0007.180915T1000Z-180915T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Tulelake, Dorris, Alturas, Canby, Likely, Beatty, Bly, Sprague River, and Lakeview 900 AM PDT Fri Sep 14 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... * Low temperatures: 26 to 32 degrees with lower 20s possible in some of the typically colder outlying areas. * Locations include: Chiloquin, Beatty, Bly, Keno, Klamath Falls, Bonanza, Tulelake, Dorris, Macdoel, Lakeview, Alturas and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Sep 12, 7:47 PM PDT, 6 hours 32 minutes earlier.
Area forecast discussion, Sep 12, 7:47 PM PDT, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
747 PM PDT Wed Sep 12 2018
.DISCUSSION...
Showers and a few thunderstorms have popped up over the last few
hours. Right now, as of 740pm , we have counted above 4 cloud to
ground strikes. Radar suggests these showers are losing access to
instability in the region. The other notable feature are all the
showers in northern California. These should be heading east of
the Cascades this evening into the overnight hours.
The only other change to the forecast was adding smoke back in for
some locations near the Klondike and Delta fires. The eastern
part of the Klondike fire did see some rain, but the north western
part of the fire likely didn't see enough to really impact smoke
production tomorrow. Therefore, Grants Pass and most portions of
Josephine county should see smoke tomorrow into the evening hours.
It's difficult to say how low visibilities will be, but they
should be below 6 miles giving what the HRRR Smoke model is
showing. Read the discussion below for more information beyond
tomorrow.
-Smith
&&
.AVIATION...For the 13/00Z TAFs...Mostly VFR conditions
exist late this afternoon, with some mountain obscuration likely in
the Coast Range. Isolated to scattered showers are expected west of
the Cascades in the Coast Range and north of the Umpqua Divide
through this evening. Areas of MVFR are expected to redevelop in
this same area late this evening through Thursday morning, though an
incoming cloud deck around 5,000 feet AGL may disrupt the formation
of these areas of lower clouds in all or part of this area. Any MVFR
ceilings that do form overnight will improve to VFR by late Thursday
morning or early afternoon.
There is a slight possibility of thunderstorms this evening from
just east of the Coast Range, along and north of the Umpqua Divide,
eastward into northern Klamath county.
Elsewhere, east of the Coast Range, south of the Umpqua Divide, and
from the Cascades eastward isolated showers with mainly VFR ceilings
are possible later this afternoon into the evening. Late tonight
into early Thursday morning patchy fog and MVFR to IFR low clouds
will be possible for these same areas, especially in areas that do
receive rainfall. Any restrictions to CIG/VIS should be brief,
before returning to VFR.
Partial terrain obscurations should continue across the mountains
through this evening, with the greatest obscurations from the Oregon
Cascades and Siskiyous westward.
-Lutz/Keene
&&
.MARINE...Updated 200 PM PDT Wednesday, 12 September 2018...
An upper level trough is expected to remain over the Pacific
Northwest the rest of this week and through this weekend bringing
with it a series of weak cold fronts. Winds and seas are expected to
remain generally light through weekend. The strongest of the weak
fronts is expected Saturday night into Sunday morning when southerly
winds in the vicinity of Cape Blanco northward could reach sustained
values of 15 to 20 knots. Northerly winds and wind wave dominated
seas are expected to return on Monday with advisory level conditions
possible south of Cape Blanco beginning late Monday or early
Tuesday.
-Lutz
&&
.FIRE WEATHER...Updated 200 PM PDT Wednesday 12 September 2018...
No critical fire weather conditions are expected through early
next week. However, there will be gusty winds east of the Cascades
Friday afternoon and evening and again Saturday afternoon and
evening. These winds will be associated with a front that will
move onshore this weekend. It will bring more widespread
precipitation to the area, but not season-ending rains.
-Stockton
&&
.PREV DISCUSSION... /Issued 454 PM PDT Wed Sep 12 2018/
Updated aviation discussion.
DISCUSSION...Isolated to scattered showers are beginning to
develop just inland from the coast to about Interstate 5 near and
west of Roseburg. In fact, the most recent observation from the
Roseburg airport was showing 4SM and light rain. Expect these
showers to expand in coverage, mainly over inland areas through
this evening, though showers may also move into the coastal
waters from the north and west. There have been a handful of
lightning strikes north of the area (from Lincoln City northward)
this afternoon where better instability is located, but this area
will shift across the area late this afternoon and early this
evening, so cannot rule out an isolated thunderstorm, especially
north of the Umpqua Divide.
The upper trough and the associated short wave disturbance
responsible for the showers will move onshore tonight into
Thursday morning. The GFS, NAM12 and the convection allowing
models continue to show an area of showers breaking out near
Mount Shasta and the Medicine Lake region this evening, then
expanding out toward the northeast across SE Klamath, NW Modoc
and Lake Counties overnight into Thursday morning. We have
increased the coverage here and although many areas could still
miss out on rain, some areas may receive wetting rainfall. This
will be a quick-moving system, so any showers left over the east
side Thursday morning should quickly exit the area to the east.
The increased cloud cover over there tonight should preclude frost
development. It will be a race though as skies try to clear in
some areas toward morning allowing temperatures to dip into the
mid 30s. We didn't issue a frost advisory for this reason, but if
you do have sensitive vegetation, it still may be a good idea to
protect it.
We'll be between systems Thursday into Friday as the long wave
trough more/less elongates to the southwest just offshore. So,
shower chances diminish during this time frame, but there still
could be isolated activity over the coastal waters, along the
coast north of Cape Blanco and over the lower Umpqua Valley. There
will be enough clearing over the east side Thursday night, for
temperatures to fall back to near or below freezing. A freeze
watch was issued for that potential and can be viewed at NPWMFR.
Another disturbance will dig southward from British Columbia this
weekend. Models are showing a lead short wave ejecting out across
northern California Saturday and across SE portions of our CWA by
Saturday evening. But, primarily due to a lack of moisture,
guidance is not really generating any precipitation with it.
The focus for precipitation will be with the disturbance digging
into the area from the north. Models are in fairly good agreement
showing this system moving onshore Saturday night, then pushing
inland on Sunday. Right now, the GFS is a bit deeper with the
trough than the ECMWF, but curiously, the ECMWF is more bullish
with precipitation farther to the south. We've split the
difference here with high chance to likely POPs along the coast
north of Gold Beach and into the Umpqua Valley. Precipitation
probably won't get much south and east of these areas, but we have
a slight chance of showers down to the Siskiyous and over to the
Cascades. Overall, temperatures will remain about 5-10 degrees
below normal through Sunday. Then, after the long wave trough
lifts out, temperatures should get back closer to normal by early
next week.
-Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Thursday night through Friday morning for
ORZ029>031.
CA...Freeze Watch from late Thursday night through Friday morning for
CAZ084-085.
Pacific Coastal Waters...None.In the hours before
Local storm report, Sep 12, 10:48 PM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1048 PM PDT WED SEP 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HEAVY RAIN 3 NW MOUNT SHASTA 41.35N 122.36W
09/12/2018 M0.09 INCH SISKIYOU CA TRAINED SPOTTER
FIRST RAIN IN MONTHS.
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:46 PM PDT | Freeze Watch | MFR | Modoc, Siskiyou | 25 hr |
Nearby
Freeze Warnings in California, 2018Freeze Warnings in Oregon, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.